Hypersensitivity Reaction Following Administration of Low-Dose Oral Vancomycin for the Treatment of Clostridium difficile in a Patient With Normal Renal Function

    loading  Checking for direct PDF access through Ovid

Abstract

Systemic absorption of oral vancomycin for the treatment of Clostridium difficile is thought to be trivial in patients without risk factors for increased systemic absorption and is often overlooked in clinical practice. A 51-year-old male elicits a suspected immunoglobulin E-mediated hypersensitivity following administration of low-dose oral vancomycin for the treatment of severe C difficile. The patient had normal renal function and was administered low doses of the medication, however, had a medical history significant for diverticulitis. Applying the Naranjo adverse drug reaction probability scale, a score of 5 was obtained, indicating a probable association between the administration of oral vancomycin and the hypersensitivity reaction. This case demonstrates that hypersensitivity reactions following low-dose oral vancomycin administration in patients with severe C difficile are possible, despite having normal renal function. Other risk factors for systemic absorption of oral vancomycin need to be evaluated in the literature, including severity of disease and underlying gastrointestinal processes.

Related Topics

    loading  Loading Related Articles